Illinois, 2007

Extreme Cold in Illinois, February 1 to 19, 2007

February 1 to 19, 2007 · NWS LOT · 14 events in 14 counties and zones

High temperatures were below freezing for the first 18 days of the month. February 4th and 5th were the coldest with high temperatures at Chicago Ohare Airport of only 2 above on the 4th and 5 above on the 5th.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
12
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

High temperatures were below freezing for the first 18 days of the month. February 4th and 5th were the coldest with high temperatures at Chicago Ohare Airport of only 2 above on the 4th and 5 above on the 5th. The coldest low temperature at Chicago Ohare Airport occurred on the morning of the 5th, 10 degrees below zero. Wind chill readings ranged from 20 below zero to 30 below zero on the 4th, 5th and 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 31, 10:20 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jan 31, 10:20 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1020 PM CST WED JAN 31 2007

.DISCUSSION FOR AFTERNOON GRIDS/ZONES...
345 PM CST

TEMPERATURES THAT ARE SLOWLY APPROACHING 20 DEGREES AT MID AFTERNOON
WILL CONTINUE TO CREEP UPWARD AS INCREASING SW FLOW STRENGTHENS THE
WAA THIS EVE AHEAD OF THE APPROACH OF PHASING SHORT WAVES LIFTING
ENE FROM INTO MO AND ESE FROM EASTERN SD AND NEB. A PERIOD OF LIGHT
SNOW IS LIKELY ACROSS THE FA. GOOD FEED OF MOSITURE WILL CONTINUE
THIS EVENING INTO THE AREA. 12Z RAOBS SHOWED DEW POINT DEPRESSIONS
AT H8 AND H7 OF ONLY A DEG OR TWO C FROM THE SOUTHERN HIGH PLAINS
NNE INTO THE CENTRAL PLAINS. COLD AIR MASS PRCIPITABLE WATER LOW AND
WHILE UVV IS DEEP IT IS NOT PARTICULARLY STRONG SO ONLY EXPECT A FEW
HUNDREDTHS LIQUID AND UP TO AN INCH SNOWFALL. THIS WILL OCCUR MAINLY
THIS EVENING AS THE TROUGH MOVES INTO THE WESTERN GREAT LAKES AND
THE MID MS VALLEY...THOUGH SOME SNOW MAY LINGER THROUGH THE
OVERNIGHT INTO EARLY THU MORNING ACROSS THE SOUTHEASTERN PORTION OF
THE FA UNTIL THE TAIL END OF THE MID LEVEL TROUGH AND THE SURFACE
FRONT CLEAR THAT PORTION OF THE FA. THE NEXT SHORT WAVE...CURRENTLY
DIVING SOUTH OVER THE SOUTHERN CANADIAN ROCKIES...ROATATES ACROSS
THE NORTHERN PLAINS AND INTO THE UPPER AND MID MS VALLEY BY FRI
MORNING. AS IT CONTIUES INTO THE GREAT LAKES IT WILL BRING A CHANCE
OF ANOTHER PERIOD OF LIGHT SNOW. YET ANOTHER WAVE DROPS ACROSS THE
UPPER MIDWEST LATE FRI NIGHT AND EARLY SAT. THIS WILL UNLEASH THE
ARCTIC AIR IN EARNEST AFTER THE FIRST TWO IMPULSES OFFER A BIT OF A
REPRIVE FROM THE COLD TONIGHT THROUGH FRI. FOR THE WEEKEND INTO
EARLY NEXT WEEK THE CORE OF THE ARCTIC AIR IS OVER ONTARIO AND THE
NORTHERN LAKES AS THE POLAR VORTEX SETTLES SOUTHWARD. THE ARCTIC
CHILL COUPLED WITH MODERATE WINDS WILL PUSH WIND CHILLS TO
NEAR/BELOW ADVISORY LEVEL DURING THE OVERNIGHT AND EARLY MORNING
HOURS FROM SAT NIGHT INTO MON MORNING. AS NEXT WEEK PROGRESSES THE
UPPER FLOW BACKS FROM NNW TO NW...GRADUALLY MODERATING TEMPERATURES
AS IT DELIVERS THE MILD AIR OVER AK INTO THE ROCKIES AND PLAINS.

TRS

&&

.AVIATION DISCUSSION FOR 06Z TAFS...
1020 PM CST

NOT MANY CHANGES ARE ANTICIPATED FOR THE 06Z TAFS. LIGHT SNOW IS ON
SCHEDULE FOR THE MOST PART WITH MVFR VSBYS OVERSPREADING NORTHEAST
ILLINOIS WITH THE LIGHT SNOW LATE THIS EVENING. SHEARED VORT MAX
CONTINUES TO TRACK ACROSS CENTRAL WISCONSIN INTO EASTERN IOWA LATE
THIS EVENING...AND STRONGEST MID/UPPER FORCING ASSOCIATED WITH THIS
SHORT WAVE SHOULD CONTINUE TO AFFECT NORTHERN ILLINOIS THROUGH
AROUND 09Z. THIS SHEARED VORT MAX WILL BE VERY SLOW TO EXIT THE AREA
HOWEVER AND ASSOCIATED SFC TROUGH ALSO WILL TAKE ITS TIME MOVING
ACROSS NORTHERN ILLINOIS LATE TONIGHT INTO EARLY THURSDAY MORNING.
DESPITE WEAKENING UPPER LEVEL FORCING OVERNIGHT...MAY HOLD ONTO SOME
SCATTERED FLURRIES EVEN AFTER 10Z GIVEN THE WEAK LOW LEVEL
CONVERGENCE BUT EXPECTING BULK OF THE LIGHT SNOW TO OCCUR FROM
06Z-10Z. A FEW REPORTS OF SOME IFR CIGS HAVE BEEN REPORTED ACROSS
WEST CENTRAL ILLINOIS WITH THE LIGHT SNOW BUT THESE REPORTS HAVE
BEEN FEW AND FAR BETWEEN AND EXPECTING MVFR CIGS AS LOW AS 2K FT TO
GENERALLY HOLD THROUGH THE OVERNIGHT HOURS. WINDS WILL CONTINUE FROM
210-230 DEGREES OVERNIGHT WITH SOME GUSTS UP INTO THE 15 TO 20 KNOT
RANGE POSSIBLE THROUGH 09Z OR SO IN ADVANCE OF THE SURFACE TROUGH.

WEAK COLD ADVECTION EXPECTED TOMORROW WITH SFC TROUGH PASSAGE AND
ALTHOUGH CURRENT SATELLITE IMAGERY INDICATES SOME CLEARING ACROSS
CENTRAL/WESTERN IOWA...EXPECTING SOME DIURNALLY ENHANCED HIGHER END
MVFR CIGS AGAIN ON THURSDAY.

MARSILI

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...SMALL CRAFT ADVISORY THROUGH 3AM THURSDAY FOR ALL NEARSHORE.

&&
Hazardous weather outlook, Jan 31, 4:30 PM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CST WED JAN 31 2007

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-011030-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CST WED JAN 31 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

LIGHT SNOW WILL OVERSPREAD NORTHERN ILLINOIS THIS EVENING REACHING
NORTHWESTERN INDIANA AFTER MIDNIGHT. UP TO AN INCH ACCUMULATION IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF A LIGHT ACCUMULATING SNOW DURING FRIDAY MORNING.

BITTERLY COLD AIR WILL ARRIVE LATE FRIDAY AND WILL REMAIN IN PLACE
THROUGH TUESDAY. THIS IS LIKELY TO BE THE COLDEST PERIOD SO FAR THIS
WINTER. DANGEROUSLY COLD WIND CHILLS OF 15 BELOW TO 25 BELOW ARE
LIKELY DURING THE OVERNIGHT AND MORNING HOURS FROM SATURDAY NIGHT
THROUGH MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS ARE REQUESTED TONIGHT AND THURSDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-766-011030-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CST WED JAN 31 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

FREEZING SPRAY WILL OCCUR ON THE OPEN WATERS OF THE LAKE TONIGHT. A
SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

FREEZING SPRAY WILL OCCUR ON THE OPEN WATERS OF LAKE MICHIGAN
THURSDAY THROUGH MONDAY.

HAZARDOUS WINDS AND WAVES FOR SMALL CRAFT ARE EXPECTED FRIDAY
THROUGH TUESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Cook

When
February 1, 12:00 AM CST to February 19, 9:00 AM CST
Where
Cook forecast zone
Deaths
10 direct, 0 indirect
Reported by
County Official

Extreme Cold/Wind Chill, Grundy

When
February 3, 12:00 AM CST to February 6, 9:00 AM CST
Where
Grundy forecast zone
Deaths
1 direct, 0 indirect
Reported by
COOP Observer
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Morris reported a low temperature of 7 above zero on the 3rd, 4 below zero on the 4th, 8 below zero on the 5th, 8 below zero on the 6th. A 24 year old man was found dead outside a motel from the cold.

Extreme Cold/Wind Chill, Boone

When
February 3, 6:00 PM CST to February 6, 9:00 AM CST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Winnebago

When
February 3, 6:00 PM CST to February 6, 9:00 AM CST
Where
Winnebago forecast zone
Reported by
ASOS
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Rockford Airport reported a low temperature of 9 below zero on the 4th, 13 below zero on the 5th and 13 below zero on the 6th.

Extreme Cold/Wind Chill, McHenry

When
February 3, 6:00 PM CST to February 6, 9:00 AM CST
Where
McHenry forecast zone
Reported by
COOP Observer
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Crystal Lake reported a low temperature of 9 below zero on the 4th, 14 below zero on the 5th and 13 below zero on the 6th.

Extreme Cold/Wind Chill, Lake

When
February 3, 6:00 PM CST to February 6, 9:00 AM CST
Where
Lake forecast zone
Reported by
COOP Observer
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Antioch reported a low of 10 below zero on the 4th, 14 below zero on 5th and 13 below zero on the 6th.

Extreme Cold/Wind Chill, Lee

When
February 3, 6:00 PM CST to February 6, 9:00 AM CST
Where
Lee forecast zone
Reported by
COOP Observer
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Dixon reported a low temperature of 9 below zero on the 4th, 15 below zero on the 5th and 14 below zero on the 6th.

Extreme Cold/Wind Chill, Ogle

When
February 3, 6:00 PM CST to February 6, 9:00 AM CST
Where
Ogle forecast zone
Reported by
COOP Observer
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Polo reported a low temperature of 11 below zero on the 4th, 15 below zero on the 5th and 13 below zero on the 6th.

Extreme Cold/Wind Chill, De Kalb

When
February 3, 6:00 PM CST to February 6, 9:00 AM CST
Where
De Kalb forecast zone
Reported by
COOP Observer
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

DeKalb reported a low temperature of 9 below zero on the 4th, 13 below zero on the 5th and 13 below zero on the 6th.

Extreme Cold/Wind Chill, Kane

When
February 3, 6:00 PM CST to February 6, 9:00 AM CST
Where
Kane forecast zone
Deaths
1 direct, 0 indirect
Reported by
COOP Observer
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Aurora reported a low temperature of 7 below zero on the 4th, 11 below zero on the 5th and 6 below zero on the 6th.

Extreme Cold/Wind Chill, Du Page

When
February 3, 6:00 PM CST to February 6, 9:00 AM CST
Where
Du Page forecast zone
Reported by
COOP Observer
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Wheaton reported a low temperature of 6 below zero on the 4th, 11 below zero on the 5th and 10 below zero on the 6th.

Extreme Cold/Wind Chill, La Salle

When
February 3, 6:00 PM CST to February 6, 9:00 AM CST
Where
La Salle forecast zone
Reported by
COOP Observer
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Earlville reported a low temperature of 5 below zero on the 4th, 10 below zero on the 5th and 9 below zero on the 6th.

Extreme Cold/Wind Chill, Kendall

When
February 3, 6:00 PM CST to February 6, 9:00 AM CST
Where
Kendall forecast zone
Reported by
COOP Observer
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Yorkville reported a low temperature of 5 below zero on the 4th, 10 below zero on the 5th and 9 below zero on the 6th.

Extreme Cold/Wind Chill, Will

When
February 3, 6:00 PM CST to February 6, 9:00 AM CST
Where
Will forecast zone
Reported by
COOP Observer

Joliet reported a low temperature of 4 below zero on the 4th, 9 below zero on the 5th and 9 below zero on the 6th.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Extreme Cold/Wind Chill, Cook2007-02-0425FemaleOutside/Open AreasDirect
Extreme Cold/Wind Chill, Cook2007-02-0851MaleOutside/Open AreasDirect
Extreme Cold/Wind Chill, Cook2007-02-1155MaleOutside/Open AreasDirect
Extreme Cold/Wind Chill, Cook2007-02-1455MaleOutside/Open AreasDirect
Extreme Cold/Wind Chill, Cook2007-02-0255FemaleOutside/Open AreasDirect
Extreme Cold/Wind Chill, Cook2007-02-0546FemalePermanent HomeDirect
Extreme Cold/Wind Chill, Cook2007-02-0647MalePermanent HomeDirect
Extreme Cold/Wind Chill, Cook2007-02-0886MalePermanent HomeDirect
Extreme Cold/Wind Chill, Cook2007-02-1097MalePermanent HomeDirect
Extreme Cold/Wind Chill, Cook2007-02-1482FemalePermanent HomeDirect
Extreme Cold/Wind Chill, Grundy2007-02-0324MaleOutside/Open AreasDirect
Extreme Cold/Wind Chill, Kane2007-02-0549MaleOutside/Open AreasDirect

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18540, 18554, 18541, 18542, 18543, 18544, 18545, 18546, 18548, 18549, 18551, 18552, 18553, 18555.